Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 68, NWS Albuquerque, NM

September 1, 2008Roosevelt County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 1, 2008, 6:11 PM MDT for Roosevelt County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2008, 6:11 PM MDT (00:11 UTC)
Expired
Sep 1, 2008, 8:15 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2140 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 020011
FFWABQ
NMC041-020215-
/O.NEW.KABQ.FF.W.0068.080902T0011Z-080902T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
611 PM MDT MON SEP 1 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 815 PM MDT

* AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR LINGO...OR ABOUT 30 MILES
  SOUTH OF PORTALES. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY
  STATIONARY.

RADAR HAS ESTIMATED NEAR TWO INCHES OF RAIN HAS FALLEN IN ONE HOURS 
TIME. ADDITIONAL RAINFALL AMOUNTS UP TO TWO INCHES ARE POSSIBLE IN 
THE WARNED AREA...AS ADDITIONAL CELLS TRAIN OVER THE SAME AREA. 
FLASH FLOODING MAY OCCUR ALONG HIGHWAY 114 AND 206. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY.

LAT...LON 3365 10348 3378 10347 3395 10303 3379 10302
      3364 10303 3361 10303

$$

34
2 follow-up statements
000 
WGUS75 KABQ 020115
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
715 PM MDT MON SEP 1 2008

NMC041-020215-
/O.CON.KABQ.FF.W.0068.000000T0000Z-080902T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROOSEVELT-
715 PM MDT MON SEP 1 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
SOUTHEASTERN ROOSEVELT COUNTY...

AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN NEAR 
LINGO...OR ABOUT 30 MILES SOUTH OF PORTALES. THE STORM PRODUCING 
HEAVY RAIN WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  CAUSEY...
  LINGO...

ADDITIONAL RAINFALL AMOUNTS UP TO ONE HALF INCH ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE TO
HIGHER GROUND.

LAT...LON 3365 10348 3378 10347 3395 10303 3379 10302
      3364 10303 3361 10303

$$

34
000 
WGUS75 KABQ 020209
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
809 PM MDT MON SEP 1 2008

NMC041-020220-
/O.EXP.KABQ.FF.W.0068.000000T0000Z-080902T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROOSEVELT-
809 PM MDT MON SEP 1 2008

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT FOR SOUTHEASTERN
ROOSEVELT COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3365 10348 3378 10347 3395 10303 3379 10302
      3364 10303 3361 10303

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:57 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 1, 2:57 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT MON SEP 1 2008

.DISCUSSION...
STORM SYSTEMS PASSING TO THE N WILL TRY TO BRING SOME DRIER AIR
ALOFT INTO NM WHILE BACK DOOR COLD FRONTS IMPACT THE STATE THROUGH
THE FORECAST PERIOD.

WILL CONCENTRATE ON THE SHORT TERM FORECAST. DRIER AIR ALOFT MOVING
INTO E NM THIS PM BEHIND A WEAK UPPER LEVEL SHORT WAVE TROUGH. THIS
DRIER AIR IS TRYING TO TRANSLATE TO THE SURFACE AS DEWPOINTS DROP
INTO THE 40S OVER THE NW THIS PM AND EVE. RATHER QUIET OVER THE
ENTIRE FORECAST AREA SO FAR THIS PM. EXPECT AN INCREASE IN SHOWERS
AND STORM THOUGH AS THE PM CONTINUES. MAIN IMPACT WILL BE OVER THE
E AND S WHERE BEST MOISTURE AND INSTABILITY EXIST...AND GOOD AMOUNT
OF SUNSHINE HAS BOOSTED TEMPS TO WARMER LEVELS THAN RECENT DAYS.

SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THIS EVENING THEN
DIMINISH OR END AFTER MIDNIGHT MOST AREAS. A BACK DOOR COLD FRONT
WILL DROP S INTO THE E PLAINS TUE AND SQUEEZE THROUGH THE CANYONS
AND PASSES OF THE CNTRL MOUNTAIN CHAIN INTO THE RIO GRANDE VALLEY
TUE LATE PM THROUGH THE NIGHT. WE EXPECT A MODERATE E CANYON WIND...
WITH SPEEDS OF 20 TO 30 MPH AND GUSTS AROUND 40 MPH. THE FRONT WILL
PROVIDE A FOCUS FOR THUNDERSTORMS TUE OVER THE EC...SE AND SC ZONES.
MOSTLY ISOLATED ACTIVITY ELSEWHERE TUE WITH THE FAR NW DRY.

WITH LOW LEVEL MOISTURE POURING INTO THE RIO GRANDE VALLEY W TO
THE CONTINENTAL DIVIDE LATE TUE AND TUE NIGHT...FOCUS FOR STORMS
SHOULD BE FROM THE DIVIDE TO THE CNTRL MOUNTAINS WED. THE E SLOPES
OF THE CNTRL MOUNTAIN CHAIN SHOULD ALSO HAVE SCATTERED SHOWERS AND
STORMS WITH A LOW LEVEL UPSLOPE FLOW. THE FAR E PLAINS SHOULD BE
MORE STABLE AND SEE LESS ACTIVITY.

AN OVERALL DRYING TREND IS FORECAST FOR THE END OF THE WEEK AND NEXT
WEEKEND. A STORM TO OUR N FOR THE END OF THE WEEK WILL ATTEMPT TO
BRING DRIER AIR BACK INTO NM...WHILE ANOTHER COLD FRONT DROPS S
INTO THE STATE LATER FRI AND FRI NIGHT. THIS SCENARIO MAY BE
REPEATED NEXT WEEKEND. CHJ

&&

.AVIATION...
MAIN FOCUS FOR STORMS PRODUCING LOCALIZED MVFR CONDITIONS WILL BE
FOUND ACROSS SOUTHERN/EASTERN PORTIONS OF THE FORECAST AREA. MODEL
GUIDANCE NOT SUGGESTING LOW CLOUD OR FOG DEVELOPMENT TONIGHT SO NOT
PLAYING THAT UP IN THE TERMINAL FORECASTS BUT DUE TO RECENT MOISTURE
CANT TOTALLY RULE IT OUT IN SOME LOCALIZED AREAS ALONG CENTRAL MTS
EASTWARD. OTHERWISE...LOOKING AT A SIGNIFICANT WIND SHIFT AND GUSTY
WINDS ASSOCIATED WITH A BACK DOOR COLD FRONTAL SURGE LATE
TONIGHT...TUESDAY MORNING ACROSS THE EASTERN PLAINS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
A RELATIVELY DOWN DAY...THUNDERSTORM WISE SO FAR ACROSS THE FORECAST
AREA. MAIN FOCUS REST OF TODAY WILL BE ACROSS SOUTHERN AND EASTERN
AREAS. NORTHWEST QUARTER WILL SEE SOME SIGNIFICANT DRYING TUESDAY
AFTERNOON AS DRIER AIR WORKS IN FROM THE GREAT BASIN WHILE OTHER
AREAS OF THE STATE OBSERVES GREATER THAN 20 PCT RH READINGS. BACK
DOOR FRONT WILL SURGE DOWN THE EASTERN PLAINS AND ABUT UP TO THE
CENTRAL MT CHAIN ON TUESDAY. LOOK FOR A MODERATE TO STRONG GAP WIND
PRESENCE ALONG THE CENTRAL MT CHAIN TUESDAY NIGHT. HUMIDITY IS
EXPECTED TO RISE ON WEDNESDAY ACROSS CENTRAL AND WESTERN AREAS
THANKS TO THIS MODEST MOISTURE PUSH WESTWARD. CONDITIONS ARE EXPECTED
TO DRY BACK OUT ACROSS WESTERN AND CENTRAL AREAS THURSDAY AND FRIDAY
AS MEAN NORTHWESTERLY FLOW ALOFT DRAGS IN DRIER AIR FROM THE GREAT
BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  52  86  56  82 /  10   0  10  10
GALLUP..........................  48  82  50  79 /  10   5  10  20
GRANTS..........................  49  80  52  77 /  20  10  20  30
GLENWOOD........................  57  86  59  84 /  20  30  30  30
CHAMA...........................  42  77  39  73 /  30  10  10  20
LOS ALAMOS......................  50  75  49  72 /  30  20  20  20
RED RIVER.......................  40  68  35  67 /  20  20  20  30
TAOS............................  48  77  46  75 /  20  20  20  20
SANTA FE........................  52  78  52  73 /  20  20  20  30
SANTA FE AIRPORT................  54  80  52  76 /  20  20  20  30
ESPANOLA........................  51  81  49  77 /  20  20  20  20
ALBUQUERQUE HEIGHTS.............  62  83  61  79 /  20  10  30  30
ALBUQUERQUE VALLEY..............  56  84  58  81 /  20  10  30  30
ALBUQUERQUE FOOTHILLS...........  57  82  56  79 /  20  10  30  30
ALBUQUERQUE WEST MESA...........  56  83  59  81 /  20  10  30  30
SOCORRO.........................  59  84  57  80 /  20  20  30  30
SANDIA PARK/CEDAR CREST.........  49  75  45  72 /  30  20  30  30
MORIARTY/ESTANCIA...............  52  79  49  76 /  20  20  30  30
CARRIZOZO.......................  56  80  57  79 /  20  20  40  30
RUIDOSO.........................  53  73  51  69 /  20  30  50  30
RATON...........................  52  75  45  72 /  10  20  10  20
LAS VEGAS.......................  51  74  45  71 /  20  30  10  30
ROY.............................  57  73  54  70 /  20  20  10  10
CLAYTON.........................  61  73  50  72 /  20  20  10  10
SANTA ROSA......................  58  80  52  79 /  20  30  20  20
TUCUMCARI.......................  63  79  55  76 /  20  20  20  10
FORT SUMNER.....................  61  82  58  79 /  20  30  20  20
CLOVIS..........................  63  82  56  79 /  20  30  30  20
PORTALES........................  63  83  59  80 /  20  30  30  20
ROSWELL.........................  65  88  63  82 /  20  30  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40/50
Hazardous weather outlook, Sep 1, 5:55 AM MDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 AM MDT MON SEP 1 2008

NMZ001>021-026-021200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
555 AM MDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD LEAD TO FLOODING
TODAY INTO THIS EVENING...MAINLY ACROSS SOUTHERN AND EASTERN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY AND WEDNESDAY...THUNDERSTORMS MAY PRODUCE HEAVY RAIN
WHICH COULD LEAD TO FLOODING...MAINLY SOUTH OF INTERSTATE 40.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT AREAS OF FLOODING OR VERY HEAVY RAIN WHICH MAY LEAD TO
FLOODING.

19

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:27 PM MDTAreal Flood AdvisoryABQCatron, Socorro3 hr
Sep 2, 4:17 PM MDTAreal Flood AdvisoryABQSocorro118 min

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.